Oops, you're using an old version of your browser so some of the features on this page may not be displaying properly.

MINIMAL Requirements: Google Chrome 24+Mozilla Firefox 20+Internet Explorer 11Opera 15–18Apple Safari 7SeaMonkey 2.15-2.23

EGFRI-induced rash is acneiform, ie it looks like acne because of its Follicular distribution in the seborrheic areas and its papulopustular morphology. However, it should clearly be distinguished from acne vulgaris; indeed, comedones (blackheads and whiteheads) − the hallmark of true acne − are lacking in EGFRI-induced rash, as are nodules. Moreover, itchiness is not infrequent in EGFRI-induced acneiform rash but is absent in acne vulgaris. Finally, scalp involvement is rare in Acne vulgaris but frequent in patients receiving EGFRIs.1

The Pruritus, speed of onset and scalp involvement also distinguish the EGFRI-induced acneiform eruption from acneiform eruptions caused by other drugs (eg systemic steroids).1

Sometimes the facial lesions in EGFRI-induced rash are accompanied by Telangiectasia, diffuse Erythema and profound cutaneous tenderness, characteristics that are reminiscent of Rosacea. Some authors, therefore, consider the EGFRI-induced rash as a drug-induced Rosacea; however, the localisation outside of the face (which is extremely rare in true Rosacea) as well as the possible itchiness differentiates it from Rosacea.1

Some authors use the term ‘Folliculitis’ to indicate the acneiform papulopustular eruption in patients receiving EGFRIs.2 While individual lesions can be considered as Folliculitis, ie inflammation of the Follicle, this term does not take into account the specific distribution of the EGFRI-induced eruption in the skin areas that contain Sebaceous glands. Inflammation of the Pilosebaceous unit in acne or Rosacea is also not true Folliculitis. Moreover, Folliculitis is most commonly used to indicate infectious Folliculitis (which is not the case for the papulopustular rash in patients on EGFRIs). Therefore, use the term ‘Folliculitis’ is not recommended as it may lead to confusion.1

References

1Segaert S et al. Eur J Cancer 2009; 45(Suppl 1): 295-308.
2Osio A et al. Br J Dermatol 2009; 161: 515-521.

This site uses cookies. Some of these cookies are essential, while others help us improve your experience by providing insights into how the site is being used.

For more detailed information on the cookies we use, please check our Privacy Policy.

Customise settings